Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2003, 11:00 AM EST for Whitley County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 11:00 AM EST (16:00 UTC)
- Expired
- Jul 7, 2003, 11:45 AM EST
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:45 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 071600 SVRIWX INC183-071645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1100 AM EST MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITLEY COUNTY IN INDIANA * UNTIL 1145 AM EST * AT 1100 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LARWILL...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... TRI-LAKES COLUMBIA CITY CHURUBUSCO WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4127 8564 4103 8563 4102 8535 4126 8533
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:39 AM EST, 8 hours 21 minutes earlier.
Area forecast discussion, Jul 7, 2:39 AM EST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 239 AM EST MON JUL 7 2003 FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY... ON MONDAY A COLD FRONT WILL BE APPROACHING THE CWA FROM THE NORTHWEST. TUESDAY MORNING THE FRONT WILL BE ENTERING THE NORTHERN PART OF OUR CWA...WILL STALL OUT OVER THE AREA FOR TUESDAY AND WEDNESDAY. THE GFS DEVELOPS A MCS OVER IOWA LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING AND MOVES THIS ACROSS OUR CWA MIDDAY WEDNESDAY TO WEDNESDAY EVENING. THE GEM IS NOT AS STRONG WITH THIS SYSTEM AS MOST OF THE OTHER MODELS ARE. BEST CHANCE FOR MONDAY AHEAD OF THIS NEXT FRONTAL SYSTEM LOOKS TO BE ABOUT MIDDAY TO EVENING TIME FRAME. DEWPOINTS WILL BE IN THE LOWER 70S...WE ARE IN SLIGHT RISK...AND WILL BE GETTING SOME GOOD HEATING OF THE ATMOSPHERE. THE INSTABILITY IN THE ATMOSPHERE WILL ALSO KEEP INCREASING AS THE DAY WEARS ON. BY LATE AFTERNOON ETA BUFKIT HAS CAPES 3000 TO 3600 J/KG...LI OF -6 AND LOWER...SI -4 TO -6...AND TT OF 50 TO 55. FOR MONDAY...SURFACE WINDS WILL BE OUT OF THE SOUTHWEST AND MID TO UPPER LEVEL WINDS WILL BE OUT OF THE NORTHWEST. WITH THE FRONT BEING OVER THE AREA ON TUESDAY AND WEDNESDAY...THIS WILL ALSO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. TEMPERATURES LOOKED GOOD. GUIDANCE FOR WEDNESDAYS HIGH IS LOWER THAN WHAT ARE FORECASTING. ESPECIALLY AVNMOS WHICH IS RATHER COOL. NOT GOING TO GO THAT COLD AND STUCK WITH SURROUNDING OFFICES. PATTERN IS NOT GOING TO CHANGE CONSIDERABLY...SO DONT EXPECT A DRASTIC CHANGE FROM TUESDAYS HIGH TO WEDNESDAYS HIGH. FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY... ONLY MAJOR CHANGE TO EXTENDED WAS TO ADD A CHANCE OF SHOWERS AND STORMS ON THURSDAY WITH MAJOR WAVE MOVING THROUGH THE REGION. 00Z RUNS OF THE GFS STILL AGREE AND ECMWF AS WELL ON THIS FEATURE. OTHERWISE NO CHANGES. AVIATION DISCUSSION FOR 06Z TAFS... WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY 08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST. .IWX... IN...FLOOD WATCH FOR TODAY FOR ZONES INZ013...INZ015...INZ020... INZ022>027...INZ032>034. MI...NONE. OH...NONE. BML/RES
Hazardous weather outlook, Jul 7, 5:09 AM EST, 5 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 509 AM EST MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 7, 10:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1009 AM 5 NW NEW CARLISLE IN WIND DAMAGE
07/07/03 ST. JOSEPH ELECTRICAL LINES DOWN OVER
STATE ROUTE 2 AREA.
REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM 4 E WINAMAC IN WIND DAMAGE
07/07/03 PULASKI TREES KNOCKED DOWN AS WELL
AS LARGE LIMBS. REPORTED BY
LAW ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1043 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM ELKHART IN WIND DAMAGE
07/07/03 ELKHART LARGE TREE REPORTED DOWN
ON POWERLINES. REPORTED BY
AMATEUR RADIO.
1028 AM ELKHART IN WIND DAMAGE
07/07/03 ELKHART TREE REPORTED KNOCKED DOWN
IN THE CITY. REPORTED BY
LAW ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1043 AM PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL SEMI TRUCK OVERTURNED ON
STATE ROUTE 31. REPORTED BY
LAW ENFORCEMENT.
1043 AM PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL TREES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL SEMI TRUCK OVERTURNED ON
STATE ROUTE 31. REPORTED BY
LAW ENFORCEMENT.
1020 AM PLYMOUTH IN WIND DAMAGE
07/07/03 MARSHALL TREES AND POWERLINES DOWN
COUNTYWIDE. REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Jul 7, 10:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EST MON JUL 07 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 AM KOONTZ LAKE IN WIND DAMAGE
07/07/03 STARKE TREES AND POWERLINES DOWN.
REPORTED BY LAW
ENFORCEMENT.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:26 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 64 min |
| Jul 6, 7:36 PM EST | Severe Thunderstorm Warning | IWX | White | 54 min |
| Jul 6, 7:51 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 54 min |
| Jul 6, 8:02 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 43 min |
| Jul 6, 8:17 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 58 min |
| Jul 6, 8:38 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 52 min |
| Jul 6, 8:42 PM EST | Flash Flood Warning | IWX | White | 2 hr |
| Jul 6, 8:51 PM EST | Flash Flood Warning | IWX | Cass, Miami | 114 min |
| Jul 6, 9:39 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 66 min |
| Jul 6, 10:00 PM EST | Flash Flood Warning | IWX | Adams, Allen, Huntington, Wabash, Wells | 2 hr |
| Jul 6, 10:45 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 60 min |
| Jul 7, 1:24 AM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 51 min |
| Jul 7, 9:23 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 52 min |
| Jul 7, 9:58 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 62 min |
| Jul 7, 10:08 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 52 min |
| Jul 7, 10:17 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 58 min |
| Jul 7, 10:25 AM EST | Severe Thunderstorm Warning | IWX | Elkhart | 50 min |
| Jul 7, 10:28 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 47 min |
| Jul 7, 10:50 AM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 55 min |
| Jul 7, 10:51 AM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 39 min |
| Jul 7, 11:10 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 80 min |
| Jul 7, 11:22 AM EST | Severe Thunderstorm Warning | IWX | Allen | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.